Texas, 2008

Tornado in Texas, June 29, 2008

June 29, 2008 · NWS LUB · 1 event in 1 county or zone

Scattered thunderstorms developed over the South Plains region during the afternoon hours of the 29th. These storms developed along a stationary surface boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over the South Plains region during the afternoon hours of the 29th. These storms developed along a stationary surface boundary. At least one brief and weak non-mesocyclonic tornado was observed as convection developed in the vicinity of the boundary. No severe wind or hail reports were received, but the storms additionally produced copious rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 29, 2:40 AM CST, 10 hours 20 minutes earlier.

Area forecast discussion, Jun 29, 2:40 AM CST, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
340 AM CDT SUN JUN 29 2008

.SHORT TERM...
NUMEROUS SHOWERS AND THUNDERSTORMS HAVE PERSISTED ACROSS THE
SOUTHERN TEXAS PANHANDLE EARLY THIS MORNING...AS DEEP EASTERLY
UPSLOPE FLOW HAVE KEPT A GOOD SUPPLY OF MOISTURE INTO THIS AREA. A
FEW OF THESE STORMS HAVE BEEN STRONG...PRODUCING SMALL HAIL
EARLIER...BUT THE MAIN CONCERN WITH THE SLOW MOVING ACTIVITY HAS
BEEN HEAVY RAIN THAT HAS RESULTED IN SOME LOCALIZED FLOODING.
HOWEVER...LATEST TRENDS HAVE BEEN DOWNWARD SOME IN
INTENSITY...THOUGH AREAL COVERAGE HAS EXPANDED SLIGHTLY OVER THE
NORTHERN HALF OF THE CWA. EXPECT THIS ACTIVITY TO PERSIST THOUGH
MUCH OF THE MORNING HOURS AS IT CONTINUE TO SAG SOUTHWARD.
HOWEVER...GENERAL WEAKENING TRENDS IN INTENSITY/RAINFALL RATES IS
ALSO EXPECTED AS THE LOW-LEVEL EASTERLY INFLOW IS PROGGED TO WEAKEN
WITH TIME. SECOND AREA OF PRECIPITATION HAS ALSO BEEN SKIRTING THE
VERY SOUTHWEST PORTION OF THE CWA...AND THIS WAS ASSOCIATED WITH THE
UPPER LOW SPINNING TO THE SOUTHWEST OF THE AREA. THIS AREA SHOULD
TOO SAG SOUTHWEST WITH TIME AS THE UPPER LOW PULLS AWAY FROM THE
AREA.

QUESTION BECOMES HOW EVERYTHING WILL EVOLVE LATER THIS AFTERNOON?
THERE IS GENERAL AGREEMENT BETWEEN THE MODELS THAT THE RIDGE OVER
THE WESTERN TIER AND TROUGH ACROSS THE EASTERN CONUS WILL BOTH
AMPLIFY. AS THIS HAPPENS...THE UPPER LOW CAUGHT UNDER THE RIDGE TO
OUR SOUTHWEST WILL CONTINUE TO SLOWLY MOVE FARTHER WESTWARD...WITH
ITS INFLUENCE DIMINISHING ON THE AREA. ALSO...WEAK NORTHERLY FLOW
ALOFT WILL BUILD IN AND ATTEMPT TO SHUNT THE DEEPER MOISTURE
SOUTHWARD SOME...THOUGH MODELS DISAGREE ON JUST HOW FAR SOUTH THE
BETTER MOISTURE /AND STORM CHANCES/ WILL BE SHUNTED. REGARDLESS...IT
DOES APPEAR THE SURFACE RIDGE WILL BUILD INTO THE NORTHEAST
CWA...BRINGING WITH IT DRIER CONDITIONS BY THIS AFTERNOON. A CHANCE
OF SHOWERS AND STORMS WILL PERSIST ACROSS THE SOUTHWEST ZONES...IN
BETTER PROXIMITY TO THE DEEPER MOISTURE AND POSSIBLE LOW-LEVEL
CONVERGENCE...WITH LOCATIONS IN BETWEEN HAVING AT LEAST A SLIGHT
CHANCE OF SOME SHOWERS/STORMS. IF THE SOUTHWEST ZONES CAN WARM
SUFFICIENTLY...THERE COULD BE ENOUGH INSTABILITY FOR A MARGINALLY
SEVERE STORM. HOWEVER...LOCALIZED HEAVY RAIN IS PROBABLY A GREATER
THREAT WITH VERY WEAK STEERING FLOW AND ABOVE NORMAL PWATS.

TEMPERATURES WILL BE ON THE COOL SIDE IN THE WAKE OF THE COLD FRONT
TODAY. LOCATIONS ACROSS THE SOUTHWEST AND NORTHWEST ZONES MAY STAY
IN THE 70S...GIVEN THE EXPECTED CLOUD COVER AND RECENT HEAVY
RAINS...RESPECTIVELY. MOST OTHER AREAS WILL LIKELY WARM INTO THE 80S
TODAY...WITH LOWER 90S POSSIBLE NORTHEAST IN THE DRIER AIR.

.LONG TERM...
FCST AREA TO REMAIN ON ERN PERIPHERY OF THE WRN CONUS RIDGE. THIS
WILL CONTINUE TO FAVOR NEAR TO ABOVE NORMAL TEMPS AND A SLIGHT
CHANCE OF STORMS. STORMS WILL BE FAVORED NEAR PERSISTENT SFC
TROUGH IN VICINITY OF THE NM STATE LINE. COULD ALSO SEE SHORT WAVE
TROUGHS MOVE FROM NORTH TO SOUTH WHICH MAY ENHANCE STORM CHANCES...
BUT IT WOULD BE TILTING AT WINDMILLS TO TRY TO PINPOINT ATTM.
PREVIOUS FCST LOOKS GOOD WITH NO SIG CHANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        77  60  89  65  91 /  30  20  20  20  10
TULIA         80  61  90  65  94 /  20  10  10  10  10
PLAINVIEW     85  62  88  64  93 /  30  10  10  10  10
LEVELLAND     82  63  91  65  94 /  40  20  10  10  10
LUBBOCK       83  65  91  67  94 /  30  20  10  10  10
DENVER CITY   79  63  93  67  92 /  50  20  20  20  10
BROWNFIELD    80  63  92  66  94 /  50  20  10  10  10
CHILDRESS     91  64  92  69  97 /  20  10  10  10  10
SPUR          87  65  90  66  94 /  30  10  10  10  10
ASPERMONT     87  67  92  69  95 /  30  20  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/07
Hazardous weather outlook, Jun 29, 10:25 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1125 AM CDT SUN JUN 29 2008

TXZ021>044-301630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1125 AM CDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 12:44 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
144 PM CDT SUN JUN 29 2008

TXZ033-034-039>041-292000-
HOCKLEY TX-COCHRAN TX-LYNN TX-TERRY TX-YOAKUM TX-
144 PM CDT SUN JUN 29 2008

...CLUSTER OF STRONG THUNDERSTORMS OVER THE SOUTHWESTERN SOUTH
PLAINS...

AT 142 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED NEAR LOCKETVILLE IN THE
SOUTHWESTERN SOUTH PLAINS. THIS AREA IS ROUGHLY SOUTH AND WEST OF
SUNDOWN...ROPESVILLE...AND NEW MOORE. IT INCLUDES PLAINS...TOKIO...
BROWNFIELD...AND DENVER CITY.

THESE STORMS WILL HAVE BRIEF HEAVY RAIN...SMALL HAIL...AND LOCALLY
STRONG WIND GUSTS.

THESE STORMS WERE MOVING TO THE WEST AT 10 MPH.

IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND
POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Lubbock radar (KLBB), 92 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Yoakum

When
June 29, 1:00 PM CST
Where
Yoakum County, 11.5 mi E of Plains
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
33.180, -102.631

A local television station broadcasted a viewer's photograph which showed a brief and small non-mesocyclonic tornado that occurred east of Plains. A number of witnesses reportedly observed the tornado in open fields near U.S. Highway 82/380. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117422.